Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 67, NWS Lubbock, TX

April 28, 2016Crosby County, Floyd County, Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 28, 2016, 4:56 PM CDT for Crosby County, Floyd County, Lubbock County, Texas. It was in force for 49 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2016, 4:56 PM CDT (21:56 UTC)
Expired
Apr 28, 2016, 5:45 PM CDT
In force
49 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crosby County, TX, Floyd County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 48 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 5:06 PM CDTHAIL 0.881 S Cone, TX
Apr 28, 5:14 PM CDTHAIL 23 N Cone, TX
Apr 28, 5:32 PM CDTHAIL 26 Ssw Floydada, TX
Apr 28, 5:42 PM CDTHAIL 0.88Floydada, TX
Apr 28, 5:43 PM CDTHAIL 1.755 S Floydada, TX
Apr 28, 5:45 PM CDTHAIL 1.757 Ssw Floydada, TX
Apr 28, 5:47 PM CDTHAIL 1.52 E Floydada, TX
Apr 28, 5:51 PM CDTHAIL 23 E Floydada, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:46 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 433 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
433 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WUUS54 KLUB 282156
SVRLUB
TXC107-153-303-282245-
/O.NEW.KLUB.SV.W.0067.160428T2156Z-160428T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
456 PM CDT THU APR 28 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN NORTHWESTERN TEXAS...
  NORTHWESTERN CROSBY COUNTY IN NORTHWESTERN TEXAS...
  NORTHEASTERN LUBBOCK COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 545 PM CDT

* AT 455 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CONE...OR 16
  MILES SOUTHWEST OF FLOYDADA...MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FLOYDADA...DOUGHERTY...AND CONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
TEXAS.

LAT...LON 3394 10105 3384 10108 3367 10149 3378 10165
      3383 10161 3383 10156 3390 10156 3426 10131
TIME...MOT...LOC 2155Z 219DEG 32KT 3379 10151 

HAIL...1.00IN
WIND...60MPH
 
$$

01
2 follow-up statements
024 
WWUS54 KLUB 282205
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
505 PM CDT THU APR 28 2016

TXC303-282215-
/O.CAN.KLUB.SV.W.0067.000000T0000Z-160428T2245Z/
LUBBOCK TX-
505 PM CDT THU APR 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LUBBOCK COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
TEXAS.

LAT...LON 3394 10105 3384 10108 3375 10146 3378 10156
      3390 10156 3426 10131
TIME...MOT...LOC 2205Z 219DEG 32KT 3386 10144 

$$

TXC107-153-282245-
/O.CON.KLUB.SV.W.0067.000000T0000Z-160428T2245Z/
FLOYD TX-CROSBY TX-
505 PM CDT THU APR 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR FLOYD AND NORTHWESTERN CROSBY COUNTIES...

AT 505 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CONE...OR 10
MILES SOUTHWEST OF FLOYDADA...MOVING NORTHEAST AT 35 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FLOYDADA...DOUGHERTY...AND CONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
TEXAS.

LAT...LON 3394 10105 3384 10108 3375 10146 3378 10156
      3390 10156 3426 10131
TIME...MOT...LOC 2205Z 219DEG 32KT 3386 10144 

HAIL...1.50IN
WIND...60MPH
 
$$

01
932 
WWUS54 KLUB 282216
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
516 PM CDT THU APR 28 2016

TXC107-282225-
/O.CAN.KLUB.SV.W.0067.000000T0000Z-160428T2245Z/
CROSBY TX-
516 PM CDT THU APR 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CROSBY COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
TEXAS.

LAT...LON 3394 10105 3384 10108 3383 10112 3383 10156
      3390 10156 3426 10131
TIME...MOT...LOC 2215Z 220DEG 21KT 3389 10140 

$$

TXC153-282245-
/O.CON.KLUB.SV.W.0067.000000T0000Z-160428T2245Z/
FLOYD TX-
516 PM CDT THU APR 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR FLOYD COUNTY...

AT 515 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CONE...OR 7
MILES SOUTHWEST OF FLOYDADA...MOVING NORTHEAST AT 25 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FLOYDADA AND DOUGHERTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
TEXAS.

LAT...LON 3394 10105 3384 10108 3383 10112 3383 10156
      3390 10156 3426 10131
TIME...MOT...LOC 2215Z 220DEG 21KT 3389 10140 

HAIL...2.00IN
WIND...60MPH
 
$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:42 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 28, 2:42 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
242 PM CDT THU APR 28 2016

.SHORT TERM...
MOISTURE RETURN HAS BEEN FAIRLY ROBUST WITH THETA-E AXIS
EXTENDING JUST WEST OF THE US-87 I-27 CORRIDOR THENCE CURVING BACK
A BIT NORTHWEST TOWARD DIMMITT. CUMULUS HAS DEVELOPED ALONG THE
WESTERN EDGE OF THE AXIS AND THIS IS AN AREA WHICH IS HINTED AT
FOR INITIATION BY MANY OF THE HIGHER RESOLUTION NWP SOLUTIONS.
OVER THE PAST SEVERAL HOURS...THE THETA-E RIDGE HAS BECOME A BIT
MORE N/S ORIENTED AND WHILE THE ORIENTATION OF THE MID LEVEL FLOW
IS NOT NEARLY AS NORMAL TO THE SURFACE BOUNDARY...IT SHOULD REMAIN
FAVORABLE FOR DISCRETE CONVECTION. WINDS CONTINUE TO BACK
ESPECIALLY ACROSS THE NORTHEASTERN SOUTH PLAINS AND NORTHERN
ROLLING PLAINS GIVEN PRESSURE FALLS TO OUR WEST IN RESPONSE TO
APPROACHING UPPER LEVEL LOW. THIS WILL HELP TO INCREASE LOW LEVEL
HELICITY AND ENHANCE RISK OF LOW LEVEL ROTATION. 0-1KM SHEAR IS
NOT TERRIBLY IMPRESSIVE THIS AFTERNOON BUT DOES RAMP UP SHARPLY
FOR THE SECOND ROUND OF SEVERE CONVECTION TONIGHT. HAVE INCREASED
POPS FOR THIS AFTERNOON ACROSS THE EASTERN PART OF THE CWFA ALONG
WITH ATTENDANT MENTION OF SEVERE. THREAT OF
BASEBALLS/70MPH/TORNADOES CONTINUES TO LOOK REASONABLE. OVERALL A
GUARDED VIGILANCE OF WEATHER CONDITIONS REMAINS WARRANTED THIS
AFTERNOON AND OVERNIGHT.

.LONG TERM...
AN UNSETTLED PATTERN OF WEATHER WILL CONTINUE IN THE LONG TERM
FORECAST. A COLD FRONT WILL SWEEP THROUGH THE REGION FRIDAY NIGHT
RELIEVING THE AREA OF DRY CONDITIONS WEST OF THE DRYLINE. THIS
FRONT COMBINED WITH A WEAK SHORT WAVE ALOFT MAY BE ABLE TO
INITIATE SOME CONVECTIVE ACTIVITY IN EASTERN NEW MEXICO TOWARDS
THE TEXAS/NEW MEXICO BORDER. HOWEVER...STORMS WOULD LIKELY HAVE A
DIFFICULT TIME MAINTAINING THEMSELVES GIVEN AN AREA OF UPPER LEVEL
CONVERGENCE ASSOCIATED WITH THE UPPER LEVEL JET STREAK OVERHEAD.

ADDITIONAL SHORT WAVES WILL CONTINUE TO ROTATE AROUND A NEARLY
STATIONARY UPPER LEVEL LOW IN EASTERN COLORADO THIS WEEKEND. THE
NEXT WEAK SHORT WAVE WILL ARRIVE SATURDAY NIGHT COUPLED AGAIN WITH
ANOTHER COLD FRONT WHICH MAY AGAIN BRING IN SOME CONVECTION FROM
THE WEST. RIDGING ALOFT WILL QUICKLY FOLLOW THIS SHORT WAVE SO
PROSPECTS FOR CONVECTIVE DEVELOPMENT ARE LOW.

THE NEXT UPPER LEVEL SYSTEM WILL DROP DOWN THE CASCADES AND SIERRA
NEVADA RANGES INTO SOUTHERN ARIZONA ON SATURDAY AND SUNDAY. THIS
WILL CAUSE UPPER FLOW LOCALLY TO BACK TO THE SOUTHWEST AHEAD OF
THIS SYSTEM. THIS SYSTEM WILL WEAKEN AS IT MOVES OUT OF THE
SOUTHWESTERN US NEXT WEEK BUT BEST CHANCES FOR CONVECTION LOOK TO
BE SUNDAY AND MONDAY. LIFT WILL BE DRIVEN BY SHORT WAVES OUT AHEAD
OF THIS TROUGH AND MOIST ISENTROPIC ASCENT. WE WILL GENERALLY BE
UNDER COOL EASTERLY FLOW TO START OFF NEXT WEEK IN THE WAKE OF THE
COLD FRONT ON SATURDAY. THIS WILL ALSO KEEP TEMPERATURES
UNSEASONABLY COOL KEEPING PROSPECTS OF SEVERE STORMS LOW. AFTER
THIS SYSTEM EXITS...WE WILL BE UNDER UPPER LEVEL RIDGING FOR THE
MIDDLE PART OF NEXT WEEK. ALTHOUGH MODELS HAVE INDICATED THE
POTENTIAL FOR NORTHWEST FLOW STORMS IN THIS PATTERN.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/01
Hazardous weather outlook, Apr 28, 11:26 AM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CDT THU APR 28 2016

TXZ021>044-291630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1126 AM CDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE
AFTERNOON ALONG OR NEAR A LINE FROM POST TO LUBBOCK TO DIMMITT AND
THEN MOVE EAST AND NORTHEAST INTO THE ROLLING
PLAINS...NORTHEASTERN SOUTH PLAINS...AND SOUTHERN TEXAS PANHANDLE.
LARGE HAIL TO THE SIZE OF BASEBALLS...WIND GUSTS TO 70 MPH...AND
TORNADOES WILL BE POSSIBLE. A SECOND ROUND OF SEVERE THUNDERSTORMS
WILL BE POSSIBLE LATE THIS EVENING INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 28, 4:26 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
426 PM CDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             LOCKNEY                 34.12N 101.44W
04/28/2016  M1.00 INCH       FLOYD              TX   TRAINED SPOTTER

            DIME TO QUARTER-SIZED HAIL FALLING IN LOCKNEY

&&

EVENT NUMBER LUB1600099

MCONDER
Local storm report, Apr 28, 4:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
428 PM CDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             N LOCKNEY               34.12N 101.44W
04/28/2016  M1.50 INCH       FLOYD              TX   FIRE DEPT

&&

EVENT NUMBER LUB1600100

MCONDER
Local storm report, Apr 28, 4:42 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
442 PM CDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             SOUTH PLAINS            34.22N 101.31W
04/28/2016  E1.75 INCH       FLOYD              TX   STORM CHASER

            MEDIA STORM CHASER - REPORT NEAR SOUTH PLAINS

&&

EVENT NUMBER LUB1600101

MCONDER

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:23 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale37 min
Apr 28, 4:49 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley41 min
Apr 28, 5:29 PM CDTSevere Thunderstorm WarningLUBHall, Motley46 min
Apr 28, 5:38 PM CDTSevere Thunderstorm WarningLUBFloyd37 min
Apr 28, 6:07 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley23 min
Apr 28, 6:13 PM CDTSevere Thunderstorm WarningLUBChildress, Hall47 min
Apr 28, 6:22 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley38 min
Apr 28, 6:55 PM CDTSevere Thunderstorm WarningLUBMotley35 min
Apr 28, 6:58 PM CDTSevere Thunderstorm WarningLUBChildress32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.